ABSTRACT: A 51-year-old man presented with a bilateral axillary region inflammatory eruption characterized by erythematous, annular, and arciform scaling patches and plaques; 4 years later, he was diagnosed with Stage III cutaneous T-cell lymphoma (CTCL). CTCL represents a diverse category of non-Hodgkin's lymphomas where the skin is the primary target of malignant T-lymphocyte proliferation. The malignant CD4+ T cells (lymphocytes) can also invade lymph nodes, blood, and visceral organs (Muelhbauer & McGowan, 2009). For 10 years, the patient received numerous skin-directed and systemic therapies for his disease, including topical corticosteroids, topical nitrogen mustard, phototherapy, radiation therapy, biologic response modifiers, and single agent oral chemotherapy. Unfortunately, his disease progressed with severe pruritus, generalized erythroderma, and leukemic involvement, upstaging his disease to Stage IV CTCL. The patient was treated with vorinostat, and both skin and blood elements improved, measured by a reduction in the degree of erythroderma and itching and stabilization of CD4 counts. Vorinostat was discontinued after the development of deep vein thrombosis and pulmonary embolism. The patient was moved to conventional chemotherapy. The patient went on to develop four subsequent pulmonary emboli in the setting of systemic chemotherapy. Exacerbation of his skin disease was observed during this period. Treatment with vorinostat was resumed, and the patient's disease state improved with decreased manifestations of erythroderma and reduction in pruritus. The patient was able to return to his usual activities. Vorinostat is an alternative option to conventional chemotherapy for patients with systemic CTCL who have previously received multiple therapies.
David C. Fisher, MD, Department of Medical Oncology and Center for Cutaneous Oncology, Dana-Farber Cancer Institute, Boston, Massachusetts.
Marianne C. Tawa, RN, MSN, ANP, Department of Medical Oncology and Center for Cutaneous Oncology, Dana-Farber Cancer Institute, Boston, Massachusetts.
Correspondence concerning this article should be addressed to David C. Fisher, MD, Department of Medical Oncology and Center for Cutaneous Oncology, Dana-Farber Cancer Institute, 44 Binney St., Dana D1B08, Boston, MA 02115. E-mail: David_C_Fisher@dfci.harvard.edu